|Year : 2016 | Volume
| Issue : 1 | Page : 85-87
Sildenafil: A rare cause of erythema multiforme
Nidhi Raghunandan Sharma1, Sudhanshu Sharma1, Javid Ahmad1, Nitin Nadkarni2, Shweta Rana3, Shivani Kalhan3
1 Department of Dermatology, Shaheed Hasan Khan Government Medical College, Mewat, Haryana, India
2 Department of Dermatology, Dr. D. Y. Patil Medical College, Nerul, Navi Mumbai, Maharashtra, India
3 Department of Pathology, Shaheed Hasan Khan Government Medical College, Mewat, Haryana, India
|Date of Web Publication||14-Apr-2016|
Nidhi Raghunandan Sharma
Department of Dermatology and Venerology, Shaheed Hasan Khan Government Medical College, Mewat, Haryana
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Erythema multiforme (EM) is an acute self-limiting mucocutaneous condition of uncertain etiopathogenesis. The most common precipitating factors are herpes simplex virus infection, mycoplasma infection, drugs, and vaccination. We report a case of EM following sildenafil used for loss of libido. EM induced by sildenafil has not been reported so far.
Keywords: Erythema multiforme, loss of libido, sidenafil
|How to cite this article:|
Sharma NR, Sharma S, Ahmad J, Nadkarni N, Rana S, Kalhan S. Sildenafil: A rare cause of erythema multiforme. Indian J Sex Transm Dis 2016;37:85-7
|How to cite this URL:|
Sharma NR, Sharma S, Ahmad J, Nadkarni N, Rana S, Kalhan S. Sildenafil: A rare cause of erythema multiforme. Indian J Sex Transm Dis [serial online] 2016 [cited 2020 Jul 11];37:85-7. Available from: http://www.ijstd.org/text.asp?2016/37/1/85/180292
| Introduction|| |
Erythema multiforme (EM) is an acute, self-limiting immunological reaction pattern of the skin and mucous membranes described by Von Hebra in 1866. It is characterized by symmetrically distributed recurrent skin lesions, located primarily on the extremities. EM is most commonly caused by drugs such as antimicrobials, anti-epileptics, and nonsteroidal anti-inflammatory drugs (NSAIDs). Sildenafil is a new and an unusual cause of erythema muliforme.
| Case Report|| |
A 45 year old male presented with painful raised erythematous papules with central vesicle surrounding area of pallor and edema classically described as target lesions over hands, feet, and extensor aspect of forearms and legs without any involvement of mucous membranes [Figure 1]. On enquiry, he gave a history of taking a tablet over the counter from a local chemist for loss of libido and he himself was unaware of the name and contents of the tablet. When enquired it was tablet sildenafil (100 mg) which he had taken.
|Figure 1: Palmar surface of right hand showing classical target lesions with central vesicle surrounded with erythema and ring of pallor|
Click here to view
He took single tablet of sildenafil (100 mg) orally following which after 2 days he developed these lesions. However, there was no history of similar complaints in the past. He did not give any prior history of grouped vesicles over erythematous base, i.e. any history of prior herpes Simplex virus infection or any other history of mycoplasma or viral infection.
A 4 mm punch biopsy was performed from the lesion over right dorsum of hand. Histopathology revealed epidermis showing orthokeratosis, spongiosis, vacuolization of basal layer with neutrophilic exocytosis and subepidermal vesicle formation with a cleavage extending between epidermis and dermis. Dermis shows predominantly mononuclear with scattered eosinophilic inflammation at dermoepidermal junction with moderate inflammation in perivascular region [Figure 2]. The clinical and histological features were suggestive of EM.
|Figure 2: Subepidermal vesicle with vacuolization of basal layer, with scattered apoptotic keratinocytes, dermis shows predominantly mononuclear infiltrate with scattered eosinophils at dermoepidermal junction (×40 view)|
Click here to view
The patient was treated with short course of oral steroids tapered in 2 weeks along with oral antihistamines and topical antibiotic ointment. Lesions completely resolved in 3 weeks.
| Discussion|| |
EM was first described by Ferdinand Von Hebra in 1866, which he called erythema exudativum multiforme. It is an acute and self-limiting disease of the skin and mucous membranes characterized by target lesions symmetrically present mostly over acral areas.
EM spectrum with increasing severity comprises of EM minor, EM major, Stevens Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), overlap and TEN.
EM major and minor can be further distinguished as follows:
EM major – Target lesions with involvement of one or more mucous membranes
EM minor – Only target lesions over extremities.
The typical target is a round lesion consisting of three concentric components: A blister or dusky central purpura, a peripheral pale edema, and an erythematous halo. The atypical raised target consists of two rings. Both typical and atypical lesions are the result of same underlying pathomechanism.
Our patient clearly suffered from drug-induced EM based on typical clinical and histological findings. EM is a well recognized pattern of adverse drug reaction. In a prospective study by Huff et al. only 10% cases were drug related. Most common causative drugs are antimicrobials, anti-epileptics and NSAIDs. EM has also been reported after antitubercular drug like pyrazinamide, chemotherapy like paclitaxel and with radiotherapy used for breast cancer in conjuction with aromatase inhibitors like anistrozol. Anti-epileptics are known to be associated with an increased risk of TEN, but our patient was not given such drugs. Sildenafil (Viagrah) has not previously been associated with EM. However, it has been associated with TEN.
Other documented treatment options include dapsone, levamisole, cyclophosphamide, cyclosporine, and thalidomide.
Loss of libido is a medical condition that influences the sexual life of many males and females. Sildenafil is the drug mostly distributed worldwide. Sildenafil acts by selectively inhibiting phosphodiesterase 5. The recommended dose of sildenafil is 50-100 mg (for men >65 years - 25 mg) 1 h before intercourse.
Sidenafil abuse is on a high rise as alone and in conjunction with of other recreational drugs leading to potentially harmful or fatal drug interactions. Through Internet, an increase in access to these drugs have further facilitated its misuse. Increased risks of sexually transmissible diseases including HIV have been associated with sildenafil use in men who have sex with men.
We have reported this case to highlight the unusual drug causing EM. Strict rules and regulation should be implemented to avoid over the counter dispersion of this tablet without any prescription of the doctor, as it may lead to even fatal consequences of it like SJS or TEN.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Von Hebra F. Diseases of the Skin. 1st
ed.. London: New Sydenham Society; 1866. p. 285.
Lamoreux MR, Sternbach MR, Hsu WT. Erythema multiforme. Am Fam Physician 2006;74:1883-8.
Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: A critical review of characteristics, diagnostic criteria, and causes. J Am Acad Dermatol 1983;8:763-75.
Wolf R, Matz H, Orion E, Ruocco E, Ruocco V. Targeting the “target lesions”. Skinmed 2005;4:311-2.
Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331:1272-85.
Perdu D, Lavaud F, Prévost A, Deschamps F, Cambie MP, Bongrain E, et al.
Erythema multiforme due to pyrazinamide. Allergy 1996;51:340-2.
Nakatani K, Matsumoto M, Ue H, Nishioka A, Tanaka Y, Kodama H, et al.
Erythema multiforme after radiotherapy with aromatase inhibitor administration in breast-conservation treatment for breast cancer. Breast Cancer 2008;15:321-3.
Al-Shouli S, Abouchala N, Bogusz MJ, Al Tufail M, Thestrup-Pedersen K. Toxic epidermal necrolysis associated with high intake of sildenafil and its response to infliximab. Acta Derm Venereol 2005;85:534-5.
Moisson YF, Janier M, Civatte J. Thalidomide for recurrent erythema multiforme. Br J Dermatol 1992;126:92-3.
Iyer A, Sharma A, Marfatia YS. Abstracts from current literature: Erectile dysfunction. Indian J Sex Transm Dis 2007;28:110-2.
Chan WL, Wood DM, Dargan PI. Significant misuse of sildenafil in London nightclubs. Subst Use Misuse 2015;50:1390-4.
Lowe G, Costabile R. Phosphodiesterase type 5 inhibitor abuse: A critical review. Curr Drug Abuse Rev 2011;4:87-94.
[Figure 1], [Figure 2]